Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 215, NWS Kansas City, MO

October 2, 2002Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 2, 2002, 4:05 PM CDT for Pettis County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2002, 4:05 PM CDT (21:05 UTC)
Expired
Oct 2, 2002, 4:45 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 4:10 PM CDTThunderstorm Wind 57 ESedalia, MOLarge tree limbs up to 12 inches in diameter reported down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3528 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS53 KEAX 022105
SVRMCI
MOC159-022145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...FOR 70 MPH WINDS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT WED OCT 2 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 445 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LA MONTE...OR 13
  MILES EAST OF WARRENSBURG...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DRESDEN BY 410 PM CDT
   SEDALIA...BAHNER BY 415 PM CDT
   HOUSTONIA...HUGHESVILLE BY 420 PM CDT
   SMITHTON BY 425 PM CDT
   LONGWOOD BY 430 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3851 9351 3893 9349 3893 9307 3855 9307
          3851 9328

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:36 PM CDT, 29 minutes earlier.

Area forecast discussion, Oct 2, 3:36 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT WED OCT 2 2002

FORECAST PROBLEMS FOR THIS PACKAGE WILL INCLUDE...BUT NOT BE
LIMITED TO...PRECIP AND TEMPERATURES THROUGH FRIDAY MORNING.  A
LARGE WEST COAST TROUGH HAS DEPOSITED A CUTOFF LOW OVER THE SOUTH
END OF THE GREAT BASIN.  A COLD FRONT IS LINGERING AROUND
KIRKSVILLE...TO SOUTH OF KANSAS CITY...INTO CENTRAL OKLAHOMA.  USED
THE PRESSURE FIELD TO REFINE THE POSITION OF THE FRONT AS THE
OUTFLOW FROM THE THUNDERSTORMS HAVE CONFUSED THE SURFACE WIND
FIELD.  THE FRONT HAS BEEN SLOW TO MOVE SOUTH AS THE UPPER LEVEL
FLOW HAS BEEN PARALLEL TO THE FRONT ALL DAY.  SHOWERS AND
THUNDERSTORMS HAVE BEEN PROPAGATING ALONG THE FRONT ALL DAY AS SMALL
SHORT WAVES GET KICKED OUT FROM THE CUTOFF AND MOVE NORTHEAST ALONG
THE BOUNDARY.

FOR TONIGHT...THE FRONT SHOULD SETTLE IN CENTRAL MISSOURI AS
OVERNIGHT CONVECTION HELPS DRAW THE FRONT SOUTH.  GOOD THETA E
ADVECTION AND A LOW LEVEL JET WOULD POINT AT THE BEST CONVECTION
FIRING IN CENTRAL KANSAS AND MOVING EAST OVER NIGHT NORTH OF THE
FRONT.  FOR THURSDAY THE MODELS ARE IN GENERAL AGREEMENT THAT THE
CUTOFF LOW WILL BEGIN TO EJECT THROUGH THE SOUTHERN HIGH PLAIN
STATES.  A STRONG SOUTHERLY FLOW WILL RESULT FROM THE EJECTING SHORT
WAVE WHICH WILL MOVE THE OVERNIGHT COLD FRONT NORTH DURING THE DAY
AS A WARM FRONT.  WITH THE STRONG WARM AIR ADVECTION OCCURRING AS
THE FRONT IS PUSHING NORTH...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO FIRE ALONG THE FRONT THROUGHOUT THE DAY THURSDAY.  GOING INTO
THURSDAY NIGHT THE ETA MODEL INDICATES THAT A STRONG +50KT LOW LEVEL
JET WILL FORM AND HIT THE WARM FRONT ALONG THE KANSAS/MISSOURI
BORDER.  THIS COULD ORGANIZE THE ACTIVITY INTO SEVERE STORMS WITH
HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREAT.  BY FRIDAY THE
LOW WILL HAVE LIFTED TO THE NORTHEAST BRINGING A STRONG COLD FRONT
THROUGH THE REGION WHICH WILL TAKE OUR CHANCES OF RAIN WITH IT.

IN THE EXTENDED...AVN MODEL SHOWS ANOTHER SERIES OF SHORT WAVES MOVE
INTO THE NORTHERN STREAM OVER THE WEEKEND.  CURRENT MODEL RUNS
SUGGEST THAT THE SHORT WAVES WOULD TRY TO CARVE A TROUGH THROUGH THE
MIDWEST.  MY THINKING IS THAT THE TREND WILL BE MORE TOWARDS ANOTHER
CUTOFF LOW FORMATION IN THE FOUR CORNERS REGION.  WITH THIS IN MIND
HAVE A BUMPED TEMPERATURES FOR SATURDAY AND SUNDAY SOME AS A MORE
SOUTHERLY FLOW IS ANTICIPATED.  OTHER THAN THE WEEKEND TEMPERATURE
TWEAK...I THE GOING EXTENDED FORECAST LOOKS GOOD.

400 AM...

FORECAST CONCERNS APPEAR TO PINNING DOWN AREAS OF GREATEST THREAT OF
PRECIPITATION NEXT COUPLE OF DAYS. UPPER TROF OVER GREAT BASIN
HANDLED SIMILAR BY MODELS WITH UPPER TROF TO ENTER CENTRAL PLAINS
ON THURSDAY AND EARLY FRIDAY. MEANWHILE...COLD FRONT HAS ENTERED
EXTREME NORTHWEST MISSOURI. FRONT IN COMBINATION WITH SHORTWAVE TROF
ENTERING HIGH PLAINS WAS TRIGGERING AREA OF SHOWERS AND
THUNDERSTORMS FROM NEBRASKA SOUTHWEST TO TEXAS PANHANDLE. MODELS
SEEMED TO HAVE PICKED UP FAIRLY WELL WITH THIS DEVELOPING
SCENARIO...BUT PERHAPS A LITTLE TOO SLOW ON ITS EASTWARD
PROGRESSION. EXPECT AREA OF SHOWERS AND THUNDERSTORMS TO PROGRESS
EAST THROUGH INTO THE CWA TODAY...MAINLY THE NORTHERN 2/3RDS. COLD
FRONT WILL AID IN THE CONVECTIVE DEVELOPMENT DURING THE AFTERNOON
HOURS IN THE SOUTHERN ZONES. NGM/ETA SIMILAR WITH THE TIMING OF
THE FRONT AND EXPECT THE FRONT TO REACH DMO DURING THE EVENING HOUR.

EXPECT THE FRONT TO BECOME STATIONARY TONIGHT WITH SOUTHWESTERLY
UPPER FLOW TO CONTINUE. AS PER ETA GRIDS...MODERATE ISENTROPIC
UPGLIDE DEVELOPS ACROSS THE SOUTHERN AND CENTRAL ZONES ON THE
305-310 THETA SURFACES WITH PRECIPITABLE WATER VALUES FROM 1.7 TO
1.9 INCHES. WILL MENTION THE POTENTIAL FOR HEAVY RAINFALL. THE
ISENTROPIC LIFT SHARPLY DIMINISHES ACROSS THE NORTHERN
ZONES...HOWEVER...THE NGM SUGGEST THE ISENTROPIC LIFT EXTENDS
FURTHER NORTH INTO THE NORTHERN ZONES. CANNOT COMPLETELY DISCOUNT
THE NGM AND WILL HOLD A CHANCE OF PRECIPITATION FOR THE NORTHERN
ZONES TONIGHT.

AS THE UPPER LOW OVER THE GREAT BASIN BEGINS TO LIFT NORTHEAST ON
THURSDAY...THE ISENTROPIC LIFT BEGINS TO SHIFT NORTH IN RESPONSE.
WILL SHIFT HIGHEST PRECIPITATION CHANCES TO NORTHERN ZONES AS A
RESULT. THE COLDER AIR WILL ALSO BEGIN TO BECOME MORE SHALLOW WITH
THE FRONT IN SOUTHERN MISSOURI TO BEGINNING ITS SLOW RETREAT NORTH.
BY THURSDAY NIGHT...THE UPPER TROF APPROACHES WITH THE NEXT THREAT
OF THUNDERSTORMS. MADE SOME CHANGES TO FRIDAY...AS IT APPEARS THE
THREAT OF THUNDERSTORMS WILL END FRIDAY MORNING IN WESTERN ZONES.
AS FAR AS TEMPERATURES ARE CONCERNED. EXACT PLACEMENT OF FRONT
MAKING TEMPERATURE FORECASTING TRICKING...BUT OVERALL LEANING TOWARD
ETA MOS.

DB

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Oct 2, 12:55 PM CDT, 3 hours 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

* HAZARDS EXPECTED...
SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL FROM LATE AFTERNOON ON THURSDAY THROUGH THURSDAY NIGHT. AREAS
THREATENED INCLUDE LOCATIONS TO THE NORTHWEST OF A LINE FROM MOUND
CITY KANSAS TO KIRKSVILLE MISSOURI.

.DAY ONE...
NO SEVERE WEATHER EXPECTED BUT SOME STORMS MAY PRODUCE HEAVY RAIN.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MAY BE REQUIRED ON
THURSDAY.

.DAYS TWO THROUGH SEVEN...
SEE HAZARDS EXPECTED REFERENCED ABOVE.

DISCUSSION: A COLD FRONT WILL MOVE INTO CENTRAL MISSOURI BY TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE OCCURRING ALONG AND BEHIND THIS
FRONT. AREAS OF HEAVY RAIN MAY SET UP JUST NORTH OF THE FRONT
OVERNIGHT AND INTO THURSDAY MORNING...MAINLY FROM AROUND KANSAS CITY
AND ST JOSEPH...NORTHEAST TO BETWEEN KIRKSVILLE AND MOBERLY
MISSOURI. THURSDAY AFTERNOON...THE COLD FRONT WILL JUMP NORTH AS A
WARM FRONT...AND AS THIS OCCURS STRONG TO POSSIBLY SEVERE
THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT.  LATE THURSDAY NIGHT AND
INTO FRIDAY MORNING...AS A STRONG UPPER LEVEL SYSTEM SWINGS THROUGH
THE CENTRAL PART OF THE COUNTRY...A SQUALL LINE OF STORMS MAY MOVE
THROUGH NORTHEAST KANSAS AND THE NORTHWEST CORNER OF
MISSOURI...MAINLY NORTH OF KANSAS CITY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

PC

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.